Anxiety

Do anti-depressants or anxiolytics cause lower levels of vitamins and minerals?

Virginia Thornley, M.D., Neurologist, Epileptologist
November 4, 2019
A recent question prompted this literature search. We know that patients ho are depressed often complain of fatigue. But which came first the chicken or the egg?
Fatigue could be a result from not sleeping well due persistent thoughts and rumination at night. But can long-term anti-depressants and anxiolytics cause a lowering of vitamins and minerals leading to fatigue? We search the literature.
In one meta-analysis, folate levels were found to be lower in a small number of patients compared to those who were not depressed. However, it does not mention if the use of anti-depressants or anxiolytics were the cause of these lower values. This was an observation (1).
In another study, 355 patients were studied later in life, 60’s and higher in age. Lower levels were found to be lowered which could be a potential cause of later life depression. It is not clear if these patients were on anti-depressants leading to lower Vitamin D levels (2).
In one review, 4 studies were found that an improvement in the the thiamine status led to improved mood. The same study found that folate deficiency led to depression and iron deficiency anemia can lead to fatigue and depression (3).
The take home message is that it is not clear whether anti-depressants and anxiolytic agents used long-term can result in lower levels of minerals and vitamins.
However, it has been studied that lower levels of certain minerals and vitamins can lead to or be associated with depression.
Neurologybuzz.com
Reference
  1. Bender, A., Hagan, K.E., Kingston, N., The association of folate and depression: a meta-analysis. J. Psychiatric Res. 2017 Dec. 95:9-18
  2. Oude Voshaar, R.C.,Derks, W.J., Comiis, H.C., Schoevers, R.A., de Borst, M.H., Marijnissen, R.M. Antidepressants differentially related to 1,25-(OH)2 vitamin D3 and 25-(oH) vitamin D3 in laterlife depression. Transl Psychiatry. 2014, Apr. 15;4:e383
  3. Benton, D., Donohue, R.T. The effects of nutrients on mood. Public Health Nutr. 1999 Sep; 2(3A):403-409
Standard

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.